Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 94, NWS State College, PA

June 20, 1995Northampton County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 20, 1995, 9:41 PM EDT for Northampton County, Pennsylvania. It was in force for 49 min.

The area

The counties it named.

The facts

Issued
Jun 20, 1995, 9:41 PM EDT (01:41 UTC)
Expired
Jun 20, 1995, 10:30 PM EDT
In force
49 min
Issued by
NWS State College, PA
Area
Whole counties

County Northampton County, PA

The radar

The Philadelphia radar (KDIX), 118 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 1.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 1995-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 1995-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1304 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPHL 210144 RRA
SVRPHL
PAC095-210230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHILADELPHIA/MOUNT HOLLY NJ
941 PM EDT TUE JUN 20 1995
 
THE NATIONAL WEATHER SERVICE IN PHILADELPHIA/MOUNT HOLLY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1030 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  PENNSYLVANIA
 
   ...NORTHAMPTON COUNTY
 
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING SEVERE
THUNDERSTORM OVER EASTERN NORTHAMPTON COUNTY NEAR BANGOR AND RICHMOND.
 
MOVEMENT WAS SOUTHWEST AT 15 MPH AND SHOULD PASS CLOSE TO NAZARETH
AND EASTON.
 
THUNDERSTORMS THIS EVENING HAVE HAD A HISTORY OF PRODUCING
DAMAGING WIND GUSTS...LARGE HAIL AND FREQUENT LIGHTNING.
 
THIS IS A DANGEROUS STORM.  PREPARE FOR STRONG DAMAGING WINDS...
LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING.  SHOULD THE STORM
APPROACH MOVE INSIDE QUICKLY. DO NOT STAND NEAR WINDOWS.  MOBILE
HOMES ARE MOST VULNERA`BLE TO HIGH WINDS AND SHOULD BE AVOIDED.
 
 
TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:19 PM EDT, 7 hours 22 minutes earlier.

Area forecast discussion, Jun 20, 2:19 PM EDT, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
215 PM EDT TUE JUN 20 1995

CAP JUST TO STRONG FOR TRW DEVELOPMENT THIS AFTN... STILL THINK
AN ISOLATED CELL COULD DEVELOP ACROSS S TIER BUT WILL NOT HOLD MY
BREATH...

RAMSDIS SHOWS HAZE LAYER MIXING-OUT ACROSS NORTHERN TIER AS BACK
DOOR COLD FRONT MOVES SOUTH-SOUTHWEST. FRONT DRAPED ACROSS A LINE
FROM BDL-ELM-TO ERI. FRONT SHOULD MOVE TO SOUTHERN PA BY 06Z.
NORTH OF THE FRONT...WINDS BECOME NE AND HUMIDITY DROPS (NOTE BTV
WITH DEWPTS IN THE 30S). FRONT WILL STALL JUST SOUTH OF THE
BORDER AND WASH-OUT AS SFC HIGH MOVES EAST ACROSS N NY ON WED.

MO SUNNY AND LESS HUMID FOR WED AS SFC HI DOMMINATES. WINDS
BECOME EASTERLY THEN SOUTHEAST AS SFC HI SLIPS OFF THE COAST. NGM
X-SECT SHOWS NICE INTRUSION OF MOISTURE AT 8H BY 36 HRS. SO...
BECOMING MO CLDY WED NIGHT INTO THU AS 8H FLOW BRINGS HIGHER
DEWPTS BACK INTO REGION.

THURSDAY WILL CONTINUE TO SEE ABUNDANT CLD COVER WITH CHC OF RW-
/TRW-

WINTHER

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:39 AM EDTSevere Thunderstorm WarningCTPSomerset66 min
Jun 21, 3:22 PM EDTSevere Thunderstorm WarningCTPAdams68 min
Jun 21, 3:44 PM EDTSevere Thunderstorm WarningCTPElk46 min
Jun 21, 4:16 PM EDTSevere Thunderstorm WarningCTPFranklin59 min
Jun 21, 5:09 PM EDTSevere Thunderstorm WarningCTPElk66 min
Jun 21, 6:12 PM EDTSevere Thunderstorm WarningCTPElk48 min
Jun 21, 7:14 PM EDTSevere Thunderstorm WarningCTPMcKean61 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.